Did you know that Depakote (divalproex sodium) can cause hair loss? I have been on the drug for years and did not learn this fact until Tuesday, when I attended a second opinion psychiatric appointment at the University of Michigan.
I have been losing an alarming amount of hair on a daily basis for the past year. I told my primary care provider and the psychiatric nurse practitioner who manages my medications for bipolar disorder, but neither of them seemed concerned or told me that it is a side effect of Depakote. It’s common for 15+ full strands of hair to come out at a time when I wash my hair, comb it, or run my hand through it. I used to have lots of hair, but now it is average in quantity and more comes out every hour.
According to the Mayo Clinic:
Divalproex sodium is used to treat certain types of seizures (epilepsy). This medicine is an anticonvulsant that works in the brain tissue to stop seizures.
Divalproex sodium is also used to treat the manic phase of bipolar disorder (manic-depressive illness), and helps prevent migraine headaches.
I see that “hair loss or thinning of the hair” is listed as a more common side effect that usually doesn’t require medical attention. I’m not sure how many people would be okay with this side effect, but I am not. The following statistics can be found in “Dose-dependent valproate-induced alopecia in patients with mental disorders,”which is published on the National Institute of Health website.  Note: alopecia is the medical term for hair loss.
- “A prospective study of 78 subjects who were receiving valproate found that hair loss occurred in 6% of patients.” 
- “When used as mood stabilizer therapy, up to 12% of patients who are receiving valproate experience temporary alopecia.” 
- “Valproate can result in dose-dependent alopecia in up to 12% of patients, including up to 28% of patients who are exposed to high valproate concentrations.” 
- “A double-blind, concentration-response clinical trial of divalproex sodium monotherapy reported that alopecia occurred in 4% of patients in the low plasma valproate group (25–50 μg/ml), compared to 28% of patients in the high plasma valproate group (85–150 μg/ml).” 
Basically, the article argues that, “alopecia may develop in patients with chronic exposure to high plasma concentrations of valproate,” and it “resolved in all cases after dose reduction or treatment discontinuation.” Here’s another scholarly article on the subject. An article published in 2011 in Current Psychiatry states that:
Hair loss appears to be dose-related and may be more common in women than in men. Usually patients will report gradual but steady hair loss, commonly beginning 2 to 6 months after initiating treatment. Complete hair loss is rare and new hair growth typically begins approximately 2 to 3 months after alopecia onset.
The article takes it a step further, explaining that:
Valproate can cause telogen effluvium, a non-scarring form of alopecia that occurs by precipitating the follicles into a premature rest phase.
In addition to reducing the patient’s dosage (when feasible), the author recommends being gentle on hair (avoiding harsh chemicals or styling tools), taking the drug with food (encourages proper absorption of nutrients that help with hair growth), and supplementation with biotin, zinc, and selenium. 
So, I’m getting my bipolar ass off of this drug with the help of my new psychiatrist. There are a number of other side effects that I discovered on the Mayo Clinic’s website that I also experience: occasional swelling of the feet, confusion, cough, joint pain, mental depression, nervousness, pinpoint red spots on the skin, quick to react or overreact emotionally, rapidly changing moods, tightness in the chest, trouble sleeping, changes in patterns and rhythms of speech, clumsiness or unsteadiness, racing heartbeat, feeling warm, redness of the skin on the face, frequent urge to urinate, swollen and inflamed skin lesions, low energy, pounding in the ears, restlessness, seeing and hearing things that are not there, slurred speech, sweating, swollen joints, trouble with speaking, continuing ringing noise in the ears, loss of memory, weight gain, back pain, dry eyes, dandruff, dry skin, and earache.  Yeah, NOPE.
I bought a “Hair, Skin, & Nails” supplement with biotin, selenium, and zinc in it and I am tapering off the Depakote. I’ll let you know if my hair stops falling out.
- Takashi T , Hidekazu G, Tadashi Y, Katsuya T, Kenji S, Yukinao K. Dose-dependent valproate-induced alopecia in patients with mental disorders. Indian Journal of Pharmacology. 2015 Nov-Dec; 47(6): 690–692.
- Calabrese JR, Markovitz PJ, Kimmel SE, Wagner SC. Spectrum of efficacy of valproate in 78 rapid-cycling bipolar patients. Journal of Clinical Psychopharmacology. 1992;12(1 Suppl):53S–6S.
- 4. McKinney PA, Finkenbine RD, DeVane CL. Alopecia and mood stabilizer therapy. Annals of Clinical Psychiatry. 1996;8:183–5.
- Mercke Y, Sheng H, Khan T, Lippmann S. Hair loss in psychopharmacology. Annals of Clinical Psychiatry. 2000;12:35–42.
- Beydoun A, Sackellares JC, Shu V. Safety and efficacy of divalproex sodium monotherapy in partial epilepsy: A double-blind, concentration-response design clinical trial. Depakote Monotherapy for Partial Seizures Study Group. Neurology. 1997;48:182–8.
- Shailesh J. Valproate-induced hair loss: What to tell patients. Current Psychiatry. 2011 November;10(11):62-62.
- (2017, March 01). Divalproex Sodium (Oral Route). Retrieved from http://www.mayoclinic.org/drugs-supplements/divalproex-sodium-oral-route/description/drg-20072886 on 2017 July 21.